Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 47, NWS Little Rock, AR

August 24, 2002White County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 24, 2002, 3:49 PM CDT for White County, Arkansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 3:49 PM CDT (20:49 UTC)
Expired
Aug 24, 2002, 5:45 PM CDT
In force
116 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County White County, AR

The radar

The Little Rock radar (KLZK), 70 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 242049
FFWLIT
ARC145-242245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITE COUNTY IN CENTRAL ARKANSAS

* UNTIL 545 PM CDT

* AT 345 PM...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF SLOW      
  MOVING THUNDERSTORMS DEVELOPING OVER THE SAME AREAS OF WHITE       
  COUNTY FROM ABOUT 5 MILES WEST OF SEARCY TO AROUND HIGGINSON TO    
  WEST POINT. THE STORMS HAVE ALREADY PRODUCED 1 TO 2 INCHES OF RAIN 
  IN SOME AREAS. WITH ADDITIONAL HEAVY RAIN...FLASH FLOODING IS      
  LIKELY TO OCCUR. 

&&

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TOO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

LAT...LON 3525 9151 3511 9152 3517 9187 3530 9184

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:28 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 24, 1:28 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
128 PM CDT SAT AUG 24 2002

SO MUCH FOR MODEL CONSENSUS ON THE FORECAST MESOSCALE CONVECTIVE
SYSTEM TONIGHT/SUNDAY MORNING. THE CANADIAN IS THE ONLY 12Z MODEL
WHICH LOOKS SUBSTANTIALLY LIKE IT DID YESTERDAY. THE AVN SHOWS SOME
SIMILARITIES TO ITS RUN FROM 24 HOURS AGO...WHILE THE ETA IS
SIGNIFICANTLY DIFFERENT FROM ITS RUN YESTERDAY MORNING. THE NEW RUC
AND MESOETA DO NOT CORRECTLY INITIALIZE THE ONGOING CONVECTION OVER
NORTHEAST OKLAHOMA/SOUTHWEST MISSOURI OR NEBRASKA...SO THEY ARE OF
LITTLE HELP. FORECAST PROCESS WILL FOCUS ON EXTRAPOLATION OF CURRENT
TRENDS FOR THE SHORT TERM FORECAST...A PROCESS OF ELIMINATION FOR
THE SECOND THROUGH FOURTH PERIODS...AND MODEL CONSENSUS FOR THE
LATER PERIODS. MODEL CONSENSUS IS QUITE BETTER IN THE LATER PERIODS
OF THIS FORECAST /WHEN SYNOPTIC FEATURES ARE EXPECTED TO BECOME THE
MAIN PLAYERS/ THAN IN THE EARLY PERIODS /WHEN MESOSCALE FEATURES ARE
EXPECTED TO DOMINATE/.

IN THE SHORT TERM...CONVECTION APPROACHING NORTHWEST ZONES AT 18Z
WILL CONTINUE MOVING SOUTHEAST. WILL PUT HIGHER POPS FOR THE FIRST
SIX HOURS IN THE NORTHERN ZONES...AND MAY EXTEND THESE FARTHER SOUTH
DEPENDING ON HOW MUCH CONVECTION GETS GOING BY RELEASE TIME.

OVERNIGHT...CONFIDENCE IN THE MCS TIMING/PLACEMENT/MOVEMENT IS
DECREASING. WILL LOWER THE HIGHEST POPS A LITTLE BIT AND EXPAND THE
AREA OF CONCERN.

SUNDAY...LOTS WILL DEPEND ON THE EVOLUTION OF THE PRESUMED MCS
OVERNIGHT. ETA IS THE ONLY MODEL ADVERTISING DEVELOPMENT ALONG THE
AR/OK BORDER DURING THE EARLY MORNING. ETA IS ALSO THE ONLY MODEL
WHICH SHOWS DIVERGENCE IN THE RIGHT EXIT REGION /TYPICALLY A
CONVERGENT AREA/ OF THE 250 MB JET STREAK. ETA IS ALSO ALONE IN
SHOWING DEEPER SOUTHWARD DIGGING OF THE JET STREAK VERSUS ROTATING
IT EASTWARD ACROSS THE MS RIVER VALLEY. WITH ALL THAT SAID...WILL
DISCARD THE ETA AND FOLLOW THE CANADIAN/AVN SOLUTION. THESE MODELS
CONTINUE THE TREND FROM YESTERDAY OF TRACKING THE MCS ACROSS
NORTHERN ZONES OVERNIGHT...EXCEPT PERHAPS A BIT FARTHER NORTH THAN
THEIR PREVIOUS RUNS. BEHIND THE MCS...LIKELY WILL SEE ENOUGH
RESIDUAL MOISTURE TO KEEP CLOUDS IN FOR A WHILE AND RETARD
TEMPERATURES...WHICH IS ALREADY ACCOUNTED FOR. HIGHER POPS FOR THE
AFTERNOON WILL REMAIN IN THE SOUTH WHERE THE OUTFLOW
BOUNDARIES/EFFECTIVE FRONT WILL HELP FOCUS CONVECTION.

MONDAY...SLIGHT CHANCE POPS WILL REMAIN INTACT AS THERE IS NOT YET
QUITE ENOUGH MODEL CONSENSUS TO REMOVE THEM. AVN STILL INDICATES A
WEAK WAVE APPROACHING FROM THE NORTH WITH JUST ENOUGH MOISTURE
AVAILABLE.

EXTENDED...MINIMAL CHANGES ANTICIPATED.

PRELIMINARY NUMBERS...SUBJECT TO CHANGE...ESPECIALLY FIRST PERIOD...

LIT 73 89 71 91 69 / 30 40 10 20
HOT 73 92 71 93 69 / 30 40 10 20
HRO 68 86 66 87 65 / 60 20 10 20
PBF 74 92 72 91 70 / 30 50 20 20

.LZK...NONE.

54

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:11 PM CDTSevere Thunderstorm WarningLZKPulaski44 min
Aug 24, 2:18 PM CDTSevere Thunderstorm WarningLZKPulaski37 min
Aug 24, 3:17 PM CDTSevere Thunderstorm WarningLZKLonoke28 min
Aug 24, 3:25 PM CDTSevere Thunderstorm WarningLZKWhite30 min
Aug 24, 3:56 PM CDTSevere Thunderstorm WarningLZKWhite29 min
Aug 24, 4:37 PM CDTSevere Thunderstorm WarningLZKMonroe, Woodruff43 min
Aug 24, 5:30 PM CDTSevere Thunderstorm WarningLZKJackson30 min
Aug 24, 6:00 PM CDTSevere Thunderstorm WarningLZKJackson30 min

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.